Can selective serotonin reuptake inhibitors (SSRIs) cause bruising, and should they be switched to serotonin‑norepinephrine reuptake inhibitors (SNRIs) if bruising occurs?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 13, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

SSRIs Can Cause Bruising, But Switching to SNRIs Does Not Eliminate This Risk

Yes, SSRIs can cause bruising and abnormal bleeding, but switching to SNRIs is not recommended as a solution because SNRIs carry the same bleeding risk. Both drug classes inhibit serotonin reuptake, which depletes platelet serotonin stores and impairs platelet aggregation, leading to bleeding complications 1.

Understanding the Bleeding Mechanism

  • SSRIs cause bleeding by depleting serotonin in platelets, which is essential for platelet aggregation and hemostasis 2, 3, 4.
  • The bleeding risk manifests as ecchymosis (bruising), hematoma, epistaxis, petechiae, purpura, and in rare cases gastrointestinal or intracranial hemorrhage 1, 5, 6, 2.
  • SNRIs carry identical bleeding warnings as SSRIs because they also inhibit serotonin reuptake—the mechanism responsible for platelet dysfunction 1.

Clinical Management Algorithm

Step 1: Assess Bleeding Severity and Risk Factors

  • Evaluate for concomitant medications that amplify bleeding risk, particularly NSAIDs (which increase bleeding risk 3.17- to 10.9-fold when combined with SSRIs) and anticoagulants 1, 7, 3.
  • Check for aspirin use, which increases upper GI bleeding risk, though less than NSAIDs 7.
  • Review patient history for underlying bleeding disorders, though SSRI-induced bruising can occur in patients with normal coagulation studies 5, 2.

Step 2: Determine If Medication Change Is Necessary

For mild bruising without significant bleeding:

  • Continue the current SSRI if psychiatric benefits outweigh risks 1.
  • Discontinue all NSAIDs and consider acid-reducing medications if chronic NSAID use is unavoidable 3.
  • Monitor closely for progression of bleeding symptoms 1.

For moderate to severe bleeding or high-risk patients (elderly, on anticoagulants):

  • Switch to antidepressants with minimal or no serotonin reuptake inhibition: bupropion or mirtazapine 3.
  • Do NOT switch to SNRIs, as they carry the same bleeding risk through identical serotonergic mechanisms 1.
  • Symptoms typically resolve within 2 days to 4 months after discontinuation 2.

Step 3: Special Populations Requiring Extra Caution

Older adults (≥65 years):

  • Face significantly elevated bleeding risk, with upper GI bleeding hospitalizations ranging from 4.1 per 1000 (ages 65-70) to 12.3 per 1000 (ages 80+) on SSRIs 7.
  • Consider psychotherapy or non-serotonergic antidepressants (bupropion, mirtazapine) as first-line alternatives 7, 3.

Patients on anticoagulants:

  • Combination of SSRIs with warfarin increases bleeding risk by 30-70% in hospitalized patients 8, 4.
  • Fluvoxamine and fluoxetine are particularly problematic due to CYP2C9 inhibition; if an SSRI is required, use sertraline, citalopram, or escitalopram 8.

Critical Pitfalls to Avoid

  • Do not assume SNRIs are safer alternatives—they share the same serotonin-mediated bleeding mechanism 1.
  • Do not overlook NSAID co-administration, which creates synergistic bleeding risk far exceeding either drug alone 1, 3.
  • Do not dismiss bruising as trivial—it may herald more serious bleeding complications, particularly in high-risk patients 5, 6, 2.
  • Recognize that normal coagulation studies and platelet counts do not exclude SSRI-induced bleeding, as the defect is functional (platelet aggregation) rather than quantitative 5, 2.

Evidence Quality Considerations

The American Academy of Child and Adolescent Psychiatry guidelines (2020) provide the highest-quality evidence, explicitly stating that both SSRIs and SNRIs cause abnormal bleeding through serotonergic mechanisms 1. Multiple case reports and systematic reviews confirm this class effect 5, 6, 2, 3, 4. The U.S. Preventive Services Task Force (2009) specifically warns about increased GI bleeding risk in older adults on SSRIs, particularly with concurrent NSAID use 7.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.